700 Children's Blog

Vaping Illness: What We Know About This Mysterious Condition

Sep 19, 2019
Vaping Illness

Vaping, or the use of e-cigarette devices (vaping pens, JUULing, etc.) has exploded in popularity. Initially used as a replacement for the nicotine found in cigarettes, the devices are now widely used with THC and CBD oils as well.

Their popularity increased for a number of reasons. They were marketed as safer than cigarettes - a claim that has never been proven and is presently being challenged by the Food and Drug Administration. The devices are also convenient.

They carry no odor (especially important to the THC users) and allow the easy use of popular flavoring additives. However, their safety is a major concern. Perhaps because the devices were so new, conclusive evidence and research pointing to the risks had been limited, but growing. That has changed in a big way.

This year, alone, more than 380 confirmed cases have been identified (with seven deaths) of vaping-related pulmonary illness. This illness can be devastating, putting hundreds of previously healthy people in intensive care, on oxygen and using mechanical ventilators.

Illness has occurred in healthy adolescents and adults (ages 16 to 53). It has occurred with the use of vaping devices for TCH oils, CBD oils and nicotine. At this time, the exact cause has not been identified, but it is unquestionably related to the frequent use of vaping devices. It may be contamination during the production of the oils, production of replacement cartridges or production of one of the additives (e.g. flavoring agents) or, possibly, chemical changes that occur during the vaporization of the oils. The source of the problem hasn’t been determined yet.

Vaping-related illness initially mimics a progressive pneumonia, with onset over several days to months. Symptoms include increasing shortness of breath, cough, wheezing, chest pain and coughing up blood. Also seen are fever, chills, fatigue and muscle aches, nausea, vomiting, diarrhea and headache.

What is happening to the lungs of these victims is devastating, with bleeding into the lungs and scarring of the lung tissue. There have been seven deaths, but those who recover can be left with the lungs of someone who has smoked for 40 years (in a 17-year-old body) that will not recover.

Flavoring additives have recently been banned by the FDA in nicotine devices. This may help, but this injury has been seen in other uses of these devices (TCH and CBD oils) that are not governed by the FDA. E-cigarettes or vaping devices of any kind are not safe for use by youth, young adults, or pregnant/breastfeeding women. Likewise, children should never be around any adults who vape due to potential harm from secondhand exposure.

If you have questions call the Poison Center at 1-800-222-1222. Save the number in your cell phone or call for a free magnet with the poison center number.

Featured Expert

Henry Spiller
Henry Spiller
Central Ohio Poison Center

Henry Spiller is the director of the Central Ohio Poison Center. He has spent more than 30 years in toxicology, with more than 300 publications in the field.

All Topics

Browse by Author

About this Blog

Pediatric News You Can Use From America’s Largest Pediatric Hospital and Research Center

700 Children’s features the most current pediatric health care information and research from our pediatric experts – physicians and specialists who have seen it all. Many of them are parents and bring a special understanding to what our patients and families experience. If you have a child – or care for a child – 700 Children’s was created especially for you.